Thunderstorm Wind, Newton
- When
- June 29, 2:38 PM CST
- Where
- Newton County, Kentland Municipal Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -87.430
Scattered thunderstorms moved across northwest Indiana during the afternoon of June 29th producing localized severe winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Indiana during the afternoon of June 29th producing localized severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 38 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
300 PM CDT Tue Jun 29 2021
.SHORT TERM...
300 PM CDT
Through Wednesday night...
Widely scattered storms will continue to be possible across areas
south of a line from Mendota to Waukegan. This is the area in
which we have seen more insolation early this afternoon due to
more breaks in the cloud cover. This has allowed temperatures to
warm into the mid 80s amidst 70+ degree dew points, thus
supporting ample MLCAPE values in excess of 1,500 J/KG across much
of the area east of I-39 and south of I-88. Effective deep layer
remains the strongest just north and west of this area, but with
values of shear still up near 30 kt in the areas of better
instability some organized storm clusters capable of producing
localized strong wind gusts and torrential downpours will be
possible. We have already seen this with some of the storm
clusters over parts of east central IL into parts of northwestern
IN. Local instances of flash flooding will be possible with these
storms, especially in areas in which the storms train over the
same areas.
The storms should be on diminishing trend this evening, so the
threat of strong storms and very heavy rainfall will wane. For
this reason, we have opted to allow the current flash flood watch
to expire this evening. While the chances for some showers and
storms will continue tonight, it appears the threat of widespread
areas of very heavy rainfall will wane quickly this evening.
A surface cold frontal boundary will began to shift southward
into northern IL on Wednesday. This should act to keep the primary
threat of thunderstorms with heavy rain on Wednesday south of
I-80.
KJB
&&
.LONG TERM...
300 PM CDT
Thursday through Monday...
The thinking for the extended period has not changed. See below
for more info.
In the wake of a cold front Wednesday night, Thursday will be
noticeably less humid. A secondary front off Lake Michigan by early
afternoon will usher in breezy northwest winds. Widely scattered
showers and thunderstorms may develop during the afternoon hours as
a sharp upper-level wave dives south over the western Great Lakes
cooling mid-level temperatures sufficiently for some 1000+ J/kg of
MLCAPE. Thursday does not look like a washout however, and most
areas will reach the 80 degree mark except along the lakeshore where
the low to mid 70s are expected.
Friday onward through the holiday weekend look splendid! Friday will
feature below normal highs in the lower 70s followed by highs in the
low to mid 80s Saturday and Sunday. Partly sunny skies and light
winds are expected with slim to no chances for precipitation each
day. Temperatures Sunday evening look to be in the neighborhood of
the mid to upper 70s--perfect for fireworks. An early glimpse at
next week reveals a trend toward warming temperatures and a return
of chances for shower and thunderstorm.
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns for this TAF period include:
-The potential for thunderstorms this afternoon and again tomorrow
afternoon
-A period of MVFR ceilings tomorrow morning
-A wind shift associated with a lake breeze tomorrow afternoon
Morning thunderstorms have moved on from the terminals. Additional
thunderstorm development across northern Illinois this afternoon remains
possible, but less likely now compared to previous TAF issuances
with an increasingly evident lack of a surface boundary/surface
convergence to force convective development. A mid-level
perturbation moving into northwestern Illinois might still provide
enough of a boost for a few thunderstorms to develop, and an
isolated thunderstorm or two that forms in central Illinois may
still sneak into the Chicago metro, so have opted to keep the
inherited TEMPO TSRA group for the Chicago-area terminals for now
and will re-evaluate whether to keep it or not for the 21Z AMDs.
Like this morning's storms, any thunderstorms that do make their
way near the terminals will likely feature torrential downpours
and lowered ceilings, though some gustier winds may be possible
with these as well.
A weak cold front will drop through the region overnight. No wind
shift or appreciable precipitation is anticipated with its
passage, but ceilings over the Chicago-area terminals could dip
into MVFR territory for a period of time mid-late Wednesday
morning as the front passes through. This could also happen a
little earlier during the morning at RFD, but the signal in model
guidance for this actually happening there is mixed, so did not
have enough confidence to include a period of MVFR ceilings in the
18Z RFD TAF.
Additional showers and thunderstorms will form along the cold
front tomorrow, but the main axis of precipitation looks like it
will remain south of the Chicago-area terminals, for the most
part. Nevertheless, a lake breeze is expected to develop during
the late morning/early afternoon hours tomorrow, and in addition
to shifting winds to easterly behind it, it could become a focus
for convective development. As a result, a PROB30 for ORD and
MDW has been introduced to account for any potential
thunderstorms that may ultimately form along the lake breeze.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
until 7 PM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
PM Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1256 PM CDT Tue Jun 29 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-301800- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1256 PM CDT Tue Jun 29 2021 /156 PM EDT Tue Jun 29 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited damaging wind risk...up to 60 mph. Limited Hail risk...up to quarter size. Limited Flooding Risk. DISCUSSION... Additional rounds of scattered thunderstorms with torrential downpours and gusty winds and possible hail are expected this afternoon. The highest coverage of storms is likely to be southeast of I-55. Flooding of ditches, farm fields, and roadways may occur beneath the strongest storms, especially in areas that already received heavy rainfall over the past several days. A Flash Flood Watch remains in effect for northern Illinois and northwestern Indiana through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Flooding Risk. Limited Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. High Swim Risk. Friday... High Swim Risk. .SPOTTER INFORMATION STATEMENT... Spotters will likely needed, but reports of rainfall amounts and any high winds or hail are appreciated. GENERAL STORM MOTION OF THE DAY: Moving toward the east northeast at 30 to 35 mph. LMZ740>745-301800- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1256 PM CDT Tue Jun 29 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited thunderstorm wind gust risk...up to 40 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement National Weather Service Chicago/Romeoville 1136 AM CDT Tue Jun 29 2021 ILZ023-033-INZ010-291715- Iroquois IL-Kankakee IL-Newton IN- 1136 AM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTHERN IROQUOIS AND SOUTHWESTERN NEWTON COUNTIES UNTIL 1215 PM CDT... At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Martinton to Gilman. Movement was east at 20 mph. Wind gusts up to 50 mph and pea sized hail will be possible with these storms. Funnel clouds are also possible. Locations impacted include... Watseka, Gilman, Clifton, Morocco, St. Anne, Sheldon, Ashkum, Hopkins Park, Martinton, Crescent City, Danforth, Beaverville, Donovan, Sammons Point, Papineau and Iroquois. Including the following interstate... I-57 between mile markers 281 and 299. This includes... US 41 Dragway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4110 8735 4074 8752 4072 8812 4104 8786 TIME...MOT...LOC 1635Z 258DEG 19KT 4095 8782 4075 8801 Petr
Special Weather Statement National Weather Service Chicago/Romeoville 114 PM CDT Tue Jun 29 2021 INZ010-011-019-291900- Newton IN-Jasper IN-Benton IN- 114 PM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON...SOUTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES UNTIL 200 PM CDT/300 PM EDT/... At 113 PM CDT/213 PM EDT/, Doppler radar was tracking strong thunderstorms along a line extending from Earl Park to near Boswell to near Williamsport. Movement was east at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Locations impacted include... Fowler, Kentland, Otterbein, Remington, Oxford, Goodland, Boswell, Earl Park, Ambia, Dunnington, Wadena, Swanington, Templeton and Raub. Including the following interstate... Indiana I-65 between mile markers 200 and 208. LAT...LON 4076 8753 4089 8710 4048 8709 4048 8753 TIME...MOT...LOC 1813Z 253DEG 17KT 4069 8738 4057 8738 4031 8732 Petr
Special Weather Statement National Weather Service Chicago/Romeoville 307 PM CDT Tue Jun 29 2021 ILZ033-INZ019-292100- Iroquois IL-Benton IN- 307 PM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS AND BENTON COUNTIES UNTIL 400 PM CDT/500 PM EDT/... At 306 PM CDT/406 PM EDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Cissna Park to 7 miles southeast of Stockland to near Oxford. Movement was north at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Locations impacted include... Fowler, Milford, Otterbein, Oxford, Boswell, Earl Park, Stockland, Woodland, Wellington, Ambia, Dunnington, Wadena, Claytonville, Swanington, Templeton and Raub. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4049 8790 4075 8779 4073 8710 4048 8710 TIME...MOT...LOC 2006Z 202DEG 18KT 4052 8783 4052 8754 4052 8718 Petr
The Chicago radar (KLOT), 109 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957619.